Alert archive / Kansas / Dust Storm Advisories in 2021
Dust Storm Advisory 1, NWS Dodge City, KS
NWS Dodge City, KS issued this dust storm advisory at Jan 15, 2021, 2:41 PM CST for 5 counties in Kansas. It was in force for 112 min.
The area
The outline as issued.
The facts
- Issued
- Jan 15, 2021, 2:41 PM CST (20:41 UTC)
- Expired
- Jan 15, 2021, 4:33 PM CST
- In force
- 112 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Grant County, KS, Hamilton County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 158 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2061 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 243 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
513
WWUS53 KDDC 152046
DSWDDC
Dust Advisory
National Weather Service Dodge City KS
241 PM CST Fri Jan 15 2021
KSC067-075-129-187-189-152245-
/O.NEW.KDDC.DS.Y.0001.210115T2041Z-210115T2245Z/
Morton KS-Hamilton KS-Grant KS-Stanton KS-Stevens KS-
241 PM CST Fri Jan 15 2021
The National Weather Service in Dodge City has issued a
* Dust Advisory for...
Morton County in southwestern Kansas...
Western Hamilton County in southwestern Kansas...
Southwestern Grant County in southwestern Kansas...
Stanton County in southwestern Kansas...
Western Stevens County in southwestern Kansas...
* Until 445 PM CST/345 PM MST/.
* At 241 PM CST/141 PM MST/, satellite imagery indicated widespread
blowing dust continued across far southwest Kansas, particularly
near the Colorado border.
HAZARD...Less than one half mile visibility with strong winds
gusting to around 60 mph.
SOURCE...Law enforcement.
IMPACT...Dangerous life-threatening travel.
This replaces the Dust Storm Warning that was previously in effect.
Locations impacted include...
Hugoton, Elkhart, Johnson City, Rolla, Manter, Coolidge, Richfield,
Wilburton, The Saunders Elevator, Big Bow and Feterita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Blowing dust brings reduced visibility, leading to dangerous driving
conditions. If driving, avoid blowing dust if possible. If caught in
dense blowing dust, pull off the road, turn off your lights and keep
your foot off the brake.
&&
LAT...LON 3826 10204 3800 10179 3755 10144 3700 10125
3699 10204
TIME...MOT...LOC 2041Z 341DEG 8KT 3739 10174
$$
RBURG1 follow-up statement
663
WWUS53 KDDC 152234
DSWDDC
Dust Advisory
National Weather Service Dodge City KS
433 PM CST Fri Jan 15 2021
KSC067-075-129-187-189-152243-
/O.CAN.KDDC.DS.Y.0001.000000T0000Z-210115T2245Z/
Morton KS-Hamilton KS-Grant KS-Stanton KS-Stevens KS-
433 PM CST Fri Jan 15 2021
...THE DUST ADVISORY FOR MORTON...WESTERN HAMILTON...SOUTHWESTERN
GRANT...STANTON AND WESTERN STEVENS COUNTIES IS CANCELLED...
The blowing dust that prompted the advisory has dissipated.
Therefore, the dust advisory has been cancelled.
LAT...LON 3826 10204 3800 10179 3755 10144 3700 10125
3699 10204
TIME...MOT...LOC 2300Z 341DEG 8KT 3739 10174
$$
FINCHWhat forecasters said that day
The local office's own words before this dust storm advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this dust storm advisory went out at Jan 15, 10:56 AM CST, 3 hours 45 minutes earlier.
Area forecast discussion, Jan 15, 10:56 AM CST, 3 hours 45 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1056 AM CST Fri Jan 15 2021 ...Updated aviation section... .SHORT TERM...(Today and tonight) Issued at 1211 AM CST Fri Jan 15 2021 Dry and very windy conditions will persist today as a strong closed upper low and accompanying deep surface low in the Upper Midwest slowly shifts east into the Ohio River Valley. A robust northwest downslope flow will continue to usher much drier air into the high plains of western Kansas through this afternoon, reinforcing an already overly dry air mass across the region and capping any precip chances through the remainder of the period. Prevailing gusty northwest winds are expected to intensify somewhat toward mid-day with increased daytime heating allowing stronger winds aloft to mix down to the surface. Short range models indicate a core of 45 to 50kt H85 winds spreading across much of southwest Kansas through the remainder of the morning period, lending to potential wind gusts at the surface reaching upward of 60 mph, especially mid/late morning through early afternoon. Winds are then expected to begin slowly subsiding late afternoon into the evening hours. Near normal temperatures are expected today as colder air spreads southward into western Kansas, lowering H85 temperatures a little below 0C by this afternoon. With some northwest downsloping likely to offset cooling near the surface somewhat, look for afternoon highs generally up into the lower/mid 40s(F) under mostly sunny skies. Lows are expected down into the teens and 20s(F) tonight. .LONG TERM...(Saturday through Thursday) Issued at 1232 AM CST Fri Jan 15 2021 A tranquil pattern is likely through the weekend as a northwesterly flow aloft prevails across the Western High Plains while a general northwest downslope flow near the surface reinforces a fairly dry air mass throughout western Kansas. Medium range models do indicate an upper level shortwave trough kicking out of the Northern Rockies into the Northern Plains early Monday, ushering a cold front into and through western Kansas by the afternoon. However, a lack of low/mid level moisture will likely give way to a dry frontal passage with some increased high cloud cover. Temperatures will warm a bit Saturday under the influence of a light northwesterly downslope flow across western/central Kansas. Highs are expected to reach well into the 40s(F) with near 50F possible in some locations in the afternoon. A weak frontal boundary pushing through western Kansas late Saturday will cap the warming trend with highs once again generally up into the 40s(F) to near 50F. Another cold front moving through Monday will give way to cooler temperatures again by Tuesday with highs back down around normal. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1054 AM CST Fri Jan 15 2021 Strong north northwesterly winds will continue this afternoon with gusts over 50 knots at times. Winds will decrease in intensity this evening but remain above 12 knots. VFR conditions will prevail through tonight with mid level clouds moving out of central Kansas by this evening. && .FIRE WEATHER... Issued at 444 AM CST Fri Jan 15 2021 A very strong surface low in the Upper Midwest will keep a tight pressure gradient stretched across western Kansas through this afternoon, resulting in strong northwest winds for much of the day. Meanwhile, much drier air will continue to spread into western Kansas resulting in fairly low relative humidity values, especially in extreme southwest Kansas. As a result, A Red Flag Warning remains in effect through 6 PM CST for those areas expected to see relative humidity fall to around 15 percent by this afternoon. Regardless of slightly higher relative humidity values farther east, outdoor burning is not advised. && .PRELIMINARY POINT TEMPS/POPS... DDC 43 21 49 27 / 0 0 0 0 GCK 42 19 49 25 / 0 0 0 10 EHA 44 23 50 27 / 0 0 0 0 LBL 43 19 50 25 / 0 0 0 10 HYS 39 19 47 26 / 0 0 0 0 P28 45 23 49 28 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 6 PM CST /5 PM MST/ this evening for KSZ030-031-043>046-061>066-074>081-084>090. Red Flag Warning until 6 PM CST /5 PM MST/ this evening for KSZ061-062-074-075-084-085. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...Hovorka_42 FIRE WEATHER...JJohnson
Hazardous weather outlook, Jan 15, 2:10 AM CST, 12 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 210 AM CST Fri Jan 15 2021 KSZ030-031-043>046-061>066-074>081-084>090-160815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 210 AM CST Fri Jan 15 2021 /110 AM MST Fri Jan 15 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong northwest winds will persist through this afternoon with wind gusts likely reaching up around 55 to 65 MPH across much of southwest and central Kansas. A High Wind Warning is in effect through 6 PM CST. Strong northwest winds combined with low relative humidity will produce a significant fire weather risk for all of southwest and central Kansas through late afternoon. Outdoor burning is discouraged. Day 1 Hazards ------------- * Non-thunderstorm wind: Significant risk * Fire weather: Significant risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Local storm report, Jan 15, 11:26 AM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1126 AM CST FRI JAN 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM DUST STORM 2 WNW KENDALL 37.94N 101.58W
01/15/2021 HAMILTON KS DEPT OF HIGHWAYS
HIGHWAY 50 WAS CLOSED FROM SYRACUSE TO LAKIN
BECAUSE OF NEAR ZERO VISIBILITY AND MULTIPLE
ACCIDENTS DUE TO SIGNIFICANT BLOWING DUST.
&&
MULocal storm report, Jan 15, 11:29 AM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1129 AM CST FRI JAN 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1117 AM DUST STORM 2 ENE MANTER 37.53N 101.85W
01/15/2021 STANTON KS LAW ENFORCEMENT
COUNTY SHERIFF REPORTED WIDESPREAD HALF MILE
VISIBILITY WITH LOCALLY QUARTER MILE OR LESS
VISIBILITY DUE TO SIGNIFICANT BLOWING DUST
ALONG HIGHWAY 160 SOUTHWEST OF JOHNSON.
&&
MULocal storm report, Jan 15, 11:35 AM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1135 AM CST FRI JAN 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 AM NON-TSTM WND GST 5 WNW ELKHART 37.04N 101.97W
01/15/2021 M65 MPH MORTON KS MESONET
MESONET STATION CW8810 ELKHART.
&&
MULocal storm report, Jan 15, 11:36 AM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1136 AM CST FRI JAN 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM NON-TSTM WND GST 3 W BLOOM 37.49N 99.96W
01/15/2021 M60 MPH FORD KS MESONET
MESONET STATION DW9907 BLOOM.
&&
MULocal storm report, Jan 15, 11:41 AM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1141 AM CST FRI JAN 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM DUST STORM 1 NNW LAKIN 37.95N 101.26W
01/15/2021 KEARNY KS PUBLIC
OPEN AREAS AROUND LAKIN HAD VISIBILITY NEAR
ZERO IN SIGNIFICANT BLOWING DUST, BASED ON
SOCIAL MEDIA REPORT.
&&
MULocal storm report, Jan 15, 12:26 PM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1226 PM CST FRI JAN 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM DUST STORM 5 W ULYSSES 37.58N 101.44W
01/15/2021 GRANT KS TRAINED SPOTTER
COUNTY ROADS WERE DESCRIBED AS BEING
UNDRIVABLE DUE TO THE EXTREMELY POOR
VISIBILITY FROM SIGNIFICANT BLOWING DUST.
&&
MUThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 15, 10:43 AM CST | Dust Storm Warning | DDC | Hamilton, Morton, Stanton | 2 hr |
| Jan 15, 11:02 AM CST | Dust Storm Warning | DDC | Grant, Kearny, Stevens | 118 min |
| Jan 15, 12:37 PM CST | Dust Storm Warning | DDC | Grant, Hamilton, Morton, Stanton, Stevens | 2 hr |
Nearby
Dust Storm Advisories in Kansas, 2021Every dust storm advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.